Thunderstorm Wind, Weston
- When
- July 31, 12:17 AM MST
- Where
- Weston County, Upton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.100, -104.630
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over parts of Weston County, producing 60 mph wind gusts in Upton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over parts of Weston County, producing 60 mph wind gusts in Upton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 9:57 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1057 PM MDT Tue Jul 30 2019 .DISCUSSION...(This Evening Through Tuesday) Issued at 201 PM MDT Tue Jul 30 2019 19z surface analysis had high over the Midwest with lee trough from central MT into eastern CO. Water vapour had shortwave energy over northwest WY into central MT. Latest mesoanalysis had up to 1KJ/kg MLCAPE over the CWA with 75-125J/kg MLCIN. Effect of upstream shortwave immediate concern. This afternoon/tonight, shortwave will move east through CWA with 1- 2KJ/kg MLCAPE forecast as solar insolation peaks. Most guidance erodes cap enough for surface based convection. 0-6km bulk shear 40- 50kt. Developing small patch of TSRA over north central WY ahead of shortwave should shift east through this evening and strengthen. Isolated severe storms should occur, but coverage uncertain given eventual disposition of cap. Activity will weak later this evening and then shift east of the CWA by 12z Wednesday. Temperatures will be near guidance. Wednesday through Friday, upper ridge over the four corners area moves little with a series of shortwaves wrapping around it into the CWA. Notable chunk of monsoonal moisture forecast to drop by the CWA Thursday with rather high pops for summer warranted, especially given PWATs of 125-175% of normal and slower movement of storms. Lee trough from central MT into eastern CO moves little. Cape/shear will be sufficient for strong storms and perhaps a few severe storms. Temperatures will be near guidance, but Thursday could end up being cooler if cloud cover and precipitation gang up. Saturday into early next week, flow aloft becomes west and then northwest. Low coverage TSRA possible. Temperatures will be slightly below normal. && .AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night) Issued At 1055 PM MDT Tue Jul 30 2019 Isolated to scattered thunderstorms are expected during much of the rest of the night. Some of the thunderstorms may be severe with large hail and damaging wind gusts. MVFR conditions will be possible in any storms; otherwise, VFR conditions are expected through the period. There is a chance of showers and thunderstorms again on Wednesday afternoon and evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 431 AM MDT Tue Jul 30 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 431 AM MDT Tue Jul 30 2019 /531 AM CDT Tue Jul 30 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected today and tonight. Some storms may be strong or severe. However, widespread severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be daily chances for thunderstorms. A few strong storms will be possible, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 PM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 7 NNE DWTN GILLETTE 44.39N 105.46W
07/30/2019 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND GST 5 NNW DWTN GILLETTE 44.35N 105.54W
07/30/2019 M53 MPH CAMPBELL WY ASOS
&&
TJGSpecial Weather Statement
National Weather Service Rapid City SD
1205 AM MDT Wed Jul 31 2019
SDZ012-024-025-WYZ054-056>058-071-310700-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-Weston WY-
Northern Campbell WY-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
1205 AM MDT Wed Jul 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTTE...NORTHWESTERN
LAWRENCE...EAST CENTRAL CAMPBELL...NORTH CENTRAL WESTON AND CROOK
COUNTIES UNTIL 100 AM MDT...
At 1205 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Colony to 5 miles east of
Rozet. Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Northwestern Spearfish, Belle Fourche, Sundance, Upton, Moorcroft,
Pine Haven, Hulett, Nisland, Colony, Beulah, Fruitdale, Alva,
Aladdin, Rozet, Carlile, Warren Peak, Belle Fourche Reservoir, Arpan,
Newell Lake and Devils Tower National Monument.
This includes...
Interstate 90 in South Dakota between Mile Markers 1 and 11.
Interstate 90 in Wyoming between Mile Markers 132 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4428 10542 4490 10429 4488 10314 4406 10469
4418 10508 4419 10509 4419 10512
TIME...MOT...LOC 0605Z 272DEG 26KT 4485 10405 4427 10509
CalderonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 AM MDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM HEAVY RAIN 1 SSE CARLILE 44.46N 104.79W
07/31/2019 M0.50 INCH CROOK WY TRAINED SPOTTER
RAINFALL ACCUMULATION FROM THE STORM.
&&
TJGSpecial Weather Statement National Weather Service Rapid City SD 1247 AM MDT Wed Jul 31 2019 SDZ012-024-025-028-072-073-WYZ056>058-071-310745- Northern Black Hills SD-Butte SD-Central Black Hills SD- Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD-Weston WY-Northeastern Crook WY- Wyoming Black Hills WY-Western Crook WY- 1247 AM MDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WEST CENTRAL MEADE...LAWRENCE...WEST CENTRAL PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES UNTIL 145 AM MDT... At 1247 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles east of Nisland to 10 miles west of Upton. Movement was southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Spearfish, Sturgis, Belle Fourche, Lead, Sundance, Deadwood, Upton, Whitewood, Newell, Nisland, Osage, Saint Onge, Vale, Central City, Beulah, Fruitdale, Brownsville, Moskee, Four Corners and Buckhorn. This includes... Interstate 90 in South Dakota between Mile Markers 1 and 42. Interstate 90 in Wyoming between Mile Markers 160 and 207. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && LAT...LON 4452 10282 4379 10454 4418 10505 4482 10365 TIME...MOT...LOC 0647Z 302DEG 16KT 4467 10347 4408 10484 Calderon
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
107 AM MDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM HEAVY RAIN 1 S DEVILS TOWER 44.58N 104.72W
07/31/2019 M1.08 INCH CROOK WY MESONET
RAIN RECEIVED SINCE MIDNIGHT.
&&
TJGThe Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844698.